Rituximab (RTX) therapy has shown promising results in Graves' disease (GD), with or without ophthalmopathy. We examined the occurrence of adverse events in GD patients treated with RTX. Ten patients received RTX and methimazole, while 10 patients received methimazole only. Adverse events were recorded, and the presence of circulating immune complexes (CIC) was measured as IgG, IgM and complement component 3 (C3) depositing on normal monocytes following incubation with patient plasma. Five patients had benign infusion-related adverse events at first infusion. Two patients developed a serum sickness-like reaction 11 days after the first RTX-infusion. One of these patients developed diarrhea, raised orosomucoid levels, lowgrade inflammation in colonoscopic biopsies, and iridocyclitis 1 yr later. At day 14, the most pronounced immunoglobulin/ C3-adherent to the test monocytes, indicative of CIC, was observed in the presence of plasma from these 2 patients (p=0.003 to p=0.01 vs asymptomatic patients). A 3rd patient had recurrent fever and symmetric polyarthritis from day 38, and colonoscopy-verified ulcerative colitis at day 68. This patient had the 3rd highest increase in Ig deposition on monocytes by day 14. The arthralgias persisted in 2 of the patients, despite glucocorticoid rescue therapy. We report articular adverse events in 3 and gastrointestinal symptoms in 2 out of 10 GD patients who received RTX without concurrent immunosupression. The joint symptoms were related to CIC formation.
|Tidsskrift||Journal of endocrinological investigation|
|Status||Udgivet - 1 jan. 2011|